Alert archive / Tennessee / Tornado Warnings in 1997
Tornado Warning 17, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jul 4, 1997, 5:37 PM EDT for Jefferson County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 1997, 5:37 PM EDT (21:37 UTC)
- Expired
- Jul 4, 1997, 6:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Jefferson County, TN
The radar
The Knoxville radar (KMRX), 14 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:50 PM EDT | Tornado F0 | New Market, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 042137 RRA TORMRX TNC089-042215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 537 PM EDT FRI JUL 4 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 615 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...JEFFERSON COUNTY AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A POSSIBLE TORNADO DEVELOPING JUST NORTH OF STRAWBERRY PLAINS. THE STORM WAS MOVING EAST AT 30 MPH. PERSONS IN NEW MARKET AND JEFFERSON CITY WILL BE IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:30 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 4, 2:30 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 230 PM EDT FRI JUL 4 1997 SHORT-TERM...DEFINITELY TRICKIEST PART OF FCST WILL BE EARLY PART OF TNGT. ADAP SHOWS CAP HOLDING OVER BULK OF MRX CWA...BUT STARTING TO ERODE OVER NRN MS AND AL. NO ADDITIONAL DVLPMT OF SFC LOW ON FNTL BOUNDARY...WHICH HAS MOVED VERY LITTLE AND STILL NOTED NEAR SRN MIDDLE TN. MY 12-17Z SFC ANLYS HAVE DEPICTED A TROF ERN KY SW TO NEAR MEM AND KHPX 88D HAS BEEN SHOWING SOME CONVECTION IN AN E-W BAND ACRS CNTRL KY MOVG EWD. GIVEN RECENT SWOMCD...I AM NOT SURE IF WE CAN DROP POPS FOR WRN AND SRN PARTS OF MY CWA JUST YET. ELSW...ADAP HAS JUST SHOWN WEAK LO LVL CONVERGENCE EXTRM NE TN TO KY-VA LINE...WHICH HAS NOT BEEN STG ENUFF TO OVERCOME STILL WARM TEMPS (CAP) ALOFT. CRW PRBLY ON RIGHT TRACK IN A DRY FCST FOR MY SWRN VA COUNTIES TNGT...BUT WOULD MONITOR EWD PROGRESS OF KY STORMS. INTERESTING THAT EVEN THOUGH NEITHER NGM OR ETA PICK UP ON FEATURES MENTIONED ABOVE...BUT BOTH SHOW WIDE SWATH OF PCPN ACROSS MY CWA TNGT. LATER PERIODS...GRIDDED DATA ARRIVED AS PARTIAL FILES AND NOT VIEWABLE THIS AFTN...SO RELYING ON AFOS AND GARP DATA. FCST APPRS EASY FOR SAT THRU SUN...WITH FALLING HEIGHTS AND THICKNESSES AS LONGWAVE TROFG DVLPS OVER MUCH OF ERN U.S. AND RIDGE IS SHUNTED EWD. HARD TO FIND ANY FOCUS OR TRIGGER FOR AFTN-EVNG CONVECTION...AND WITH DRYING INDCD IN LOW LVLS...WOULD KEEP DRY FCSTS GOING. AGREE WITH CRW THAT PATCHY DENSE FOG PSBL ESPECIALLY THE USUAL SPOTS SUCH AS TRI FOR SAT NGT. TEMPWISE...MINS ACCEPTABLE AND QUITE PLEASANT IF MID-UPR 50S PAN OUT FOR SAT NGT ON PLATEAU AND FAR NE TN/SWRN VA. GUT FEELING IS THAT UPR 70S MAY BE TOO COOL FOR TRI SAT GIVEN LOTS OF JULY SUNSHINE. 10 TG
In the hours before
Special weather statement, Jul 4, 11:50 AM EDT, 5 hours 47 minutes before
NCZ060-061-TNZ012>014-034>041-066>074-083>087-099>102-042130- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 1150 AM EDT FRI JUL 4 1997 THERE IS A SLIGHT RISK OF SEVERE SEVERE THUNDERSTORMS ACROSS SOUTHERN MIDDLE TENNESSEE JUST INTO SOUTHEAST TENNESSEE THIS AFTERNOON AND EVENING. THE SLIGHT RISK AREA INCLUDES SOUTHERN PARTS OF THE CUMBERLAND PLATEAU EASTWARD INTO THE CHATTANOOGA AREA. JUST BEFORE NOON...A WEAK COLD FRONT WAS LOCATED FROM NEAR MEMPHIS TENNESSEE SOUTHEAST ACROSS NORTHERN PARTS OF ALABAMA AND GEORGIA. THE AIRMASS ACROSS TENNESSEE NORTH OF THIS BOUNDARY WILL BECOME SLIGHTLY TO MODERATELY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE 80S TO LOWER 90S. AN UPPER LEVEL DISTURBANCE MOVING EASTWARD FROM THE MID- MISSISSIPPI VALLEY WILL COOL TEMPERATURES ALOFT AND MAKE CONDITIONS MORE FAVORABLE FOR THUNDERSTORMS TO DEVELOP...ESPECIALLY IN THE SLIGHT RISK AREA THIS AFTERNOON AND EVENING. INITIAL THUNDERSTORM DEVELOPMENT WILL BE MOST LIKELY OVER MIDDLE TENNESSEE WITH THUNDERSTORMS EXPECTED TO MOVE RAPIDLY EASTWARD AT 30 TO 40 MPH. A FEW STORMS MAY REACH SEVERE LEVELS WITH DAMAGING WINDS IN EXCESS OF 50 MPH POSSIBLE. TEMPERATURES ALOFT SHOULD REMAIN TOO WARM FOR LARGE HAIL ...BUT HAIL UP TO DIME SIZE COULD OCCUR WITH THE STRONGEST STORMS. PERSONS PLANNING OUTDOOR ACTIVITIES THIS FOURTH OF JULY SHOULD KEEP ABREAST OF THE LATEST WEATHER DEVELOPMENTS. EMERGENCY MANAGEMENT AND SPOTTER PERSONNEL GENERALLY WEST OF A COOKEVILLE TO DAYTON...ATHENS AND CLEVELAND LINE SHOULD PREPARE FOR POSSIBLE ACTIVATION BY LATE AFTERNOON. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS FROM YOUR NATIONAL WEATHER SERVICE. TG
Special weather statement, Jul 4, 11:52 AM EDT, 5 hours 45 minutes before
NCZ060-061-TNZ012>014-034>041-066>074-083>087-099>102-042130- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 1150 AM EDT FRI JUL 4 1997 THERE IS A SLIGHT RISK OF SEVERE SEVERE THUNDERSTORMS ACROSS SOUTHERN MIDDLE TENNESSEE JUST INTO SOUTHEAST TENNESSEE THIS AFTERNOON AND EVENING. THE SLIGHT RISK AREA INCLUDES SOUTHERN PARTS OF THE CUMBERLAND PLATEAU EASTWARD INTO THE CHATTANOOGA AREA. JUST BEFORE NOON...A WEAK COLD FRONT WAS LOCATED FROM NEAR MEMPHIS TENNESSEE SOUTHEAST ACROSS NORTHERN PARTS OF ALABAMA AND GEORGIA. THE AIRMASS ACROSS TENNESSEE NORTH OF THIS BOUNDARY WILL BECOME SLIGHTLY TO MODERATELY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE 80S TO LOWER 90S. AN UPPER LEVEL DISTURBANCE MOVING EASTWARD FROM THE MID- MISSISSIPPI VALLEY WILL COOL TEMPERATURES ALOFT AND MAKE CONDITIONS MORE FAVORABLE FOR THUNDERSTORMS TO DEVELOP...ESPECIALLY IN THE SLIGHT RISK AREA THIS AFTERNOON AND EVENING. INITIAL THUNDERSTORM DEVELOPMENT WILL BE MOST LIKELY OVER MIDDLE TENNESSEE WITH THUNDERSTORMS EXPECTED TO MOVE RAPIDLY EASTWARD AT 30 TO 40 MPH. A FEW STORMS MAY REACH SEVERE LEVELS WITH DAMAGING WINDS IN EXCESS OF 50 MPH POSSIBLE. TEMPERATURES ALOFT SHOULD REMAIN TOO WARM FOR LARGE HAIL ...BUT HAIL UP TO DIME SIZE COULD OCCUR WITH THE STRONGEST STORMS. PERSONS PLANNING OUTDOOR ACTIVITIES THIS FOURTH OF JULY SHOULD KEEP ABREAST OF THE LATEST WEATHER DEVELOPMENTS. EMERGENCY MANAGEMENT AND SPOTTER PERSONNEL GENERALLY WEST OF A COOKEVILLE TO DAYTON...ATHENS AND CLEVELAND LINE SHOULD PREPARE FOR POSSIBLE ACTIVATION BY LATE AFTERNOON. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS FROM YOUR NATIONAL WEATHER SERVIC0E. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:15 PM EDT | Severe Thunderstorm Warning | MRX | Cumberland | 45 min |
| Jul 4, 4:40 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 65 min |
| Jul 4, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 25 min |
| Jul 4, 5:20 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Loudon | 55 min |
| Jul 4, 5:41 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 64 min |
| Jul 4, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 25 min |
| Jul 4, 5:55 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 65 min |
| Jul 4, 6:11 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 49 min |
| Jul 4, 6:19 PM EDT | Tornado Warning | MRX | Hawkins | 26 min |
| Jul 4, 6:25 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 65 min |
| Jul 4, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 62 min |
| Jul 4, 6:47 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 58 min |
| Jul 4, 6:54 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 66 min |
| Jul 4, 7:01 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 29 min |
| Jul 4, 7:06 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hawkins | 69 min |
| Jul 4, 7:10 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 50 min |
| Jul 4, 7:37 PM EDT | Tornado Warning | MRX | Hawkins | 38 min |
| Jul 4, 7:42 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 63 min |
Nearby
Tornado Warnings in Tennessee, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.